Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 3, NWS Reno, NV

February 3, 20257 counties in Nevada

NWS Reno, NV issued this wind advisory at Feb 3, 2025, 7:18 PM PST for 7 counties in Nevada. It took effect at Feb 4, 2025, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2025, 7:18 PM PST (03:18 UTC)
In effect from
Feb 4, 2025, 10:00 AM PST
Expired
Feb 4, 2025, 10:00 PM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2025-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2025-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4146 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS75 KREV 040318
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
718 PM PST Mon Feb 3 2025

NVZ001-003-004-050330-
/O.NEW.KREV.WI.Y.0003.250204T1800Z-250205T0600Z/
Greater Reno-Carson City-Minden Area-Western Nevada Basin and
Range including Pyramid Lake-Mineral and Southern Lyon Counties-
Including the cities of Gardnerville, Hawthorne, Smith Valley,
Yerington, Mina, Sparks, Fallon, Lovelock, Imlay, Verdi, Virginia
City, Nixon, Silver Springs, Fernley, and Schurz
718 PM PST Mon Feb 3 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST TUESDAY...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 55 
  mph. Wind prone areas may gust as high as 65 mph. Southwest winds 
  15 to 25 mph with gusts to 35 mph on Pyramid Lake, resulting in 
  wave heights of 1 to 3 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Greater Reno-Carson City-Minden Area, and Mineral and Southern 
  Lyon Counties.

* WHEN...From 10 AM to 10 PM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area. Locally greater gusts up to 65 mph possible 
  for wind prone areas such as Highway 95 near Walker Lake and 
  Interstate 580 near Washoe Lake. Winds may decrease in areas of 
  persistent rain early Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

TS
2 follow-up statements
408 
WWUS75 KREV 042039
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1239 PM PST Tue Feb 4 2025

NVZ001-003-004-050600-
/O.CON.KREV.WI.Y.0003.000000T0000Z-250205T0600Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Gardnerville, Schurz, Yerington, Fallon,
Nixon, Virginia City, Hawthorne, Sparks, Fernley, Imlay, Mina,
Silver Springs, Smith Valley, Lovelock, and Verdi
1239 PM PST Tue Feb 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southwest winds 20 to 30 mph with gusts up to 45 
  mph. Wind prone areas may gust as high as 65 mph. Southwest winds 
  20 to 25 mph with gusts to 40 mph on Pyramid Lake, resulting in 
  wave heights of 2 to 4 feet.

* WHERE...Western Nevada Basin and Range including Pyramid Lake, 
  Greater Reno-Carson City-Minden Area, and Mineral and Southern 
  Lyon Counties.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area. Locally greater gusts up to 65 mph possible 
  for wind prone areas such as Highway 95 near Walker Lake and 
  Interstate 580 near Washoe Lake. Winds may decrease in areas of 
  persistent rain early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

JC
047 
WWUS75 KREV 050548
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
948 PM PST Tue Feb 4 2025

NVZ001-003-004-050700-
/O.EXP.KREV.WI.Y.0003.000000T0000Z-250205T0600Z/
Western Nevada Basin and Range including Pyramid Lake-Mineral and
Southern Lyon Counties-Greater Reno-Carson City-Minden Area-
Including the cities of Silver Springs, Virginia City, Fernley,
Hawthorne, Verdi, Smith Valley, Mina, Lovelock, Yerington,
Schurz, Nixon, Fallon, Gardnerville, Sparks, and Imlay
948 PM PST Tue Feb 4 2025

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Wind gusts across the western Nevada continue to decrease below 
criteria. Therefore, the wind advisory will be allowed to expire.

$$

AY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 3, 3:49 PM PST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 3, 3:49 PM PST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Reno NV
349 PM PST Mon Feb 3 2025

.SYNOPSIS...

* An active pattern continues through this week with periods of
  heavy precipitation and strong gusty winds.

* The latest in this series of winter storms will impact the
  Sierra today through Wednesday morning. This system will have
  lower snow levels, continued strong winds, and flooding concerns
  across northwest Lassen County.

* A more significant system is possible for Thursday going into
  Friday, with heavy snowfall, strong winds, and colder conditions.

&&

.DISCUSSION...

The forecast calls for the atmospheric river winter weather event to
continue through this week with a possible lull in the action on
Wednesday sandwiched between two more rounds of active weather.
Forecast guidance has the CWA with a west-southwesterly flow
aloft being generally between an upper air Pacific trough to the
west and an upper air ridge in the central CONUS today and
tomorrow. On Wednesday, the CWA's upper air flow turns more zonal
as the Pacific trough moves eastward. But by Thursday, models show
another trough developing over the Pacific Northwest that passes
over the CWA on Friday.

With this upper air pattern evolution, the forecast shows a
winter storm going through today and lasting into Tuesday
night/Wednesday morning. Threats with this storm include strong
winds with blowing dust possible in some locations, mountain snow,
and valley rain that may allow for some possible flooding
concerns. Following a somewhat of a brief break on Wednesday,
another yet colder weather system looks to be in the forecast for
on Thursday and Friday with more of the CWA seeing snowfall
chances along with enhanced winds. This late week system looks
to potentially be a quicker moving system compared to the early
week's system, but it still could bring a good amount of snowfall
that may impact travel through the mountains once again. The
breakdown of the upcoming weather threats are as follows:

* PRECIPITATION: Snow levels expect to be between 6000-7500 feet
  throughout today and going into tomorrow afternoon. This will
  translate into valley rain and a mountain rain/snow mix during
  the remainder of the daytime hours today. QPF for the rest of
  today will be the greatest along the northern Sierra and will
  range from under a tenth of an inch west of US-395 to around 1-2
  inches along the crest. Snow accumulations still look to mostly
  begin after sunset, and will be greatest north of US-50 and
  along the western-most peaks of the northern Sierra with around
  a half of a foot to around just over a foot of additional snow
  possible. By sunrise Tuesday, conditions on roads above 6500
  feet across the northern Sierra can expect to worsen. The Sierra
  could see a range of 2 to 4 feet of snow accumulate on Tuesday
  into early Wednesday morning with the Sierra crest portions of
  Mono County seeing the higher amounts of the range. For more
  information on this winter storm system, please see the current
  Winter Storm Warning product for the Sierra portions of the CWA.
  Snow water equivalent (SWE) for Tuesday looks to still be 0.10
  to 0.50 inches in the western Nevada valleys, 2 to 3 inches in
  the Tahoe Basin and the Sierra crest could see around 3.50
  inches of new liquid. The precipitation will taper for Wednesday
  afternoon (SWE around 0.10 inches or less along the Sierra
  through Wednesday night). However on early Thursday, snow levels
  will come down and close to the valley floors during the morning
  commute which could cause a rain/snow mix that may hinder some
  traveling conditions in the CWA. Snow levels still look to come
  up briefly for the afternoon, changing the valleys over to all
  rain, but will tumble back to valley floors by Thursday night.
  Widespread snow showers will linger into Friday (Please see
  Winter Storm Watch product for the Sierra Mountain portions of
  the CWA for more info/potential snowfall amounts), while some
  mountain snow shower chances may be present through Sunday. It
  is recommended to check for the latest road conditions at
  nvroads.com or quickmap.ca.gov as you plan your travel this
  week. The latest snowfall forecast along with potential winter
  weather impacts can also be seen at weather.gov/rev/winter.

* WINDS: The proximity of the atmospheric river also means we are
  in a favorable position beneath the jet to keep gusty to strong
  winds in the forecast through much of the period. Gusts up to 60
  mph will make it all the way to the valley floors, with the
  ridges still rocking at up to around 95 mph in Mono County.
  Travel will remain to be difficult for aviators, high-profile
  vehicles and those trying to travel mountain passes. See the
  Lake Wind Advisory for Lake Tahoe, our Wind Advisory for the
  Basin and Range, and our High Wind Warning for the Sierra Front
  for more details. Reductions in visibility have been reported in
  desert areas of western NV this afternoon due to blowing dust.
  Tuesday sees a slight reduction in wind speeds, but gusty winds
  will still be an issue with the potential for some of the
  valley areas seeing 45-50 mph gusts possible once again. Winds
  will relax a bit on Wednesday before amplifying again ahead of
  the next trough on Thursday and Friday with the late week
  system. Please check www.weather.gov/rev for our latest
  information.

  IMPACTS:

* Be prepared for hazardous driving conditions in wind prone areas,
  especially for high profile vehicles, especially during the late
  morning through early evening hours today.

* Travelers should anticipate chain controls, delays, and hazardous
  driving conditions over mountain passes. It is advised to check
  road conditions with Caltrans and NDOT 511 before traveling into
  the mountains.

* Aviation interests should be prepared for frequent periods of
  mountain wave turbulence, rotors, and LLWS.

* The windy conditions will also bring choppy lake conditions with
  wave heights of 2-4 feet for larger area lakes through today.

* Other potential impacts include downed trees, fences and
  powerlines, and power outages. -HRICH/078

&&

.AVIATION...

* Mountain snow and valley rain chances continue early this week
  with a potential lull in activity on Wednesday. Be alert for
  IFR/LIFR conditions with mountain obscurations and low
  visibilities. Additionally, there will be periods of moderate to
  heavy precipitation, turbulence, LLWS and gusty winds within
  the region.

* WINDS: Expect turbulence and LLWS to remain present through at
  least this evening. Wind gusts along Sierra ridges could exceed
  100 kts for the rest of today, with surface wind gusts for
  valley terminals ranging between 35-45 kts for the most part.
  Enhanced winds are also possible within the region tomorrow.

* PRECIPITATION: Rain will spillover into the Sierra front terminals
  later this afternoon going into the evening with some terminals
  seeing snow mix in during the overnight hours. -HRICH/078

&&

.AVALANCHE...

Strong winds, high elevation snow, and heavy rain is likely this
week for the Lake Tahoe area and southward. There looks to be a lull
period on Wednesday sandwiched between two winter weather systems
during the work week. Will continue to monitor the late week
system, but it currently looks to be a fast moving system compared
to the early week's system.

* Snow levels: Area snow levels expect to be between 6000-7500
  feet throughout the rest of the day. Sierra locations south of
  Lake Tahoe will likely see snow levels locally lower tonight.
  The late week system's (Thursday-Friday) snow levels currently
  look to be around 3000-4500 feet in the Northern Sierra
  Mountains while the East-Central Sierra sees 5500-7000 feet on
  Thursday that come crashing downward going into Friday.

* Snowfall totals: Snowfall is expected today through Wednesday
  morning, with 3-4 feet of snow expected along the highest peaks
  Tahoe and southward. As of now, the heaviest period of snowfall
  will take place on Tuesday afternoon with the Tahoe basin seeing
  up to around 8 inches of snow in a 6 hour period. Locally
  higher towards Mono County (up to 12 inches in a 6 hour period)
  along the highest peaks. For the late week system, the forecast
  currently calls for around 20-30 inches in the Sierra crest.

* SWE and SLR: SWE looks to be around an inch for the rest of
  today in the Northern Sierra, with an additional half of an inch
  around the Tahoe Basin, that dramatically decreases as you head
  southward. The rest of the early week's system will see higher
  SWE levels with 2-3 additional inches in the Sierra Avalanche
  Center's area. For the Bridgeport and Eastern Sierra Avalanche
  Centers, roughly 2-4 additional inches, with the highest amounts
  in the highest peaks. This system is relatively wet, so SLRs
  will be between 6:1 and 9:1. The late week system currently
  looks to bring around 1-2 inches of SWE with single digit
  (6-9:1) SLRs on Thursday with SLRs of 15-16:1 on Friday.
  -HRICH/078

&&

.HYDROLOGY...

* Changes...The Flood Advisory for Plumas and Sierra Counties has
  been dropped. While flows are still forecast to increase on the
  Middle Fork of the Feather through the week, they are expected to
  crest well below flood stage. Other creeks and streams in and
  south of Plumas county will remain elevated and may see some
  additional rises, no flooding is expected.

* A flood warning continues for the Pit River in NW. Lassen County.
  The Pit River near Canby is still rising upstream and flooding in
  Big Valley is also impacted by numerous streams that enter the Pit
  River below the Canby gage. The Canby gage is expected to continue
  to rise into Wednesday. Smaller tributaries below the gage are
  likely to remain elevated, but recede slowly into the week.

* The Susan River at Susanville crested last night just above minor
  flood stage, and has reseeded below action stage. Very high flows
  are still making their way down the lower Susan River and could
  cause minor flood impacts. While the Susan River is not forecast
  to return to flood stage, additional rises and minor flooding can
  not be ruled out if the next wave of precipitation comes in with
  higher rain/snow elevations then forecast.

* Check cnrfc.noaa.gov for updated forecasts. River forecasts will
  be updated 4 times per by 9am, 3pm, 9pm, and 3am PST. Through
  Tuesday night. -Bardsley/078

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Thursday morning through late Thursday
     night NVZ002.

     Lake Wind Advisory until 4 PM PST this afternoon NVZ002.

     Winter Storm Warning until 7 AM PST Wednesday NVZ002.

     High Wind Warning until 10 PM PST this evening NVZ001-003.

     Wind Advisory until 7 PM PST this evening NVZ004.

CA...Winter Storm Warning until 10 PM PST Tuesday CAZ071.

     Winter Storm Watch from Thursday morning through late Thursday
     night CAZ071>073.

     Lake Wind Advisory until 4 PM PST this afternoon CAZ072.

     Winter Storm Warning until 7 AM PST Wednesday CAZ072.

     High Wind Warning until 10 PM PST this evening CAZ073.

     Winter Storm Warning from 10 PM this evening to 10 AM PST
     Wednesday CAZ073.

&&

Nearby

Wind Advisories in Nevada, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.